Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 29, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 8, 2000, 11:28 PM CDT for Porter County, Indiana. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 11:28 PM CDT (04:28 UTC)
- Expired
- May 9, 2000, 12:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County Porter County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 12:06 AM CDT | Thunderstorm Wind 66 M | Valparaiso Muni Arpt, IN | |
| May 9, 12:10 AM CDT | Thunderstorm Wind 60 E | Valparaiso, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2720 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 090433 SVRCHI INC073-089-111-127-090530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1128 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN NORTHWEST INDIANA LAKE COUNTY IN NORTHWEST INDIANA NEWTON COUNTY IN NORTHWEST INDIANA PORTER COUNTY IN NORTHWEST INDIANA * UNTIL 1230 AM CDT * AT 1128 PM CDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM PALOS PARK TO 5 MILES SOUTHEAST OF MANTENO TO 18 MILES WEST OF WATSEKA...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR GARY AROUND MIDNIGHT DYER AROUND 1215 AM CDT CEDAR LAKE AROUND 1220 AM CDT VALPARAISO AROUND 1215 AM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. THIS STORM HAS A HISTORY OF DAMAGING WIND. BROWNING NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, May 8, 3:00 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT MON MAY 8 2000 WL HAVE BRIEF AFD THIS AFTN DUE TO DVLPG SVR WX. VSBL SATLT LOOPS PAST CPL HRS SHWG VRY STG LO LVL MOISTURE CONVERGENCE INTO NRN IL. CAPES FROM SOUNDINGS MODIFIED WITH ACARS TEMPS NOW APCHG 4000 J/KG. CONVERGENCE TAKING PLACE ALG OLD BNDRY FM JUST N OF MKE-JVL-WEST OF RFD TO A WAVE CREST JUST NW OF MLI. LN TCU THEN EXTENDS SWWD ACRS NRN MO-ERN KS. TSTMS HAVE BEGUN TO DVLP RPDLY INVOF THE APEX OF THE WAVE FEATURE WITH DENSE ANVIL CANOPY FANNING RPDLY AS WELL. EXPCT TSTMS TO CONT TO FIRE NXT CPL HRS...EVENTUALLY FORMING A SVR SQLN ACRS NWRN IL. ACTIVITY SHUD THEN PROPAGATE ESEWD ACRS ENTR FCST AREA THIS AFTN-EVE. STMS SHUD EVENTUALLY EVOLVE INTO HVY RAIN AREA LATE THIS EVE. ON TUES...ALL GUID IS CONSISTENT IN BRINGING S/W NEWD ALG STALLED SFC FNT TO S OF FA. SIG UVV FIELD ASSD WITH THIS FEATURE AS S/W BECOMES NEG TILTED WITH TIME ON TUES. WITH DEEP ATMOS MOISTURE STILL IN CLOSE PROXIMITY...AM EXPECTING HVY RNFL EVENT TO SET UP SOMEWHERE ACROSS FA. IF THIS EVOLVES AS FCST...A FLASH FLOOD WATCH MAY BE REQUIRED. BASICALLY GOING WITH GUID AFTE 24HRS AS MDLS IN GENLY CLOSE AGRMT AND FAIRLY CONSISTENT OVR PAST FEW RUNS. MOS TEMPS O.K. .CHI...NONE. MERZLOCK
In the hours before
Special weather statement, May 8, 6:36 PM CDT, 4 hours 52 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 090031- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 636 PM CDT/EST MON MAY 8 2000 ...TORNADO WATCH NUMBER 245 NO LONGER IN EFFECT... THE TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS HAS BEEN REPLACED WITH A NEW WATCH FURTHER SOUTH. AS A RESULT...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE CHICAGO FORECAST AREA...INCLUDING CFHICAGO AND ROCKFORD. SHOWERS AND THUNDERSTORMS ARE STILL LIKELY ACROSS THE AREA TONIGHT...BUT THE LIKELIHOOD OF SEVERE WEATHER HAS DIMINISHED. JHV
Special weather statement, May 8, 7:20 PM CDT, 4 hours 8 minutes before
ILZ004-005-010>014-020-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 720 PM CDT MON MAY 8 2000 AT 725 PM CDT... A LINE OF THUNDERSTORMS WAS FROM GENOA ILLINOIS TO MENDOTA ILLINOIS. THE THUNDERSTORMS WERE MOVING EAST AT 35 MPH. THERE HAS BEEN PEA SIZE HAIL REPORTED WITH THESE THUNDERSTORMS. THE THUNDERSTORMS WILL MOVE ACROSS DEKALB INTO KANE..NORTHERN KENDALL AND DUPAGE COUNTIES THROUGH 930 PM CDT. YOU lCAN EXPECT BRIEF STRONG GUSTS OF WIND...SMALL HAIL AND BRIEF HEAVY RAIN WITH THESE THUNDERSTORMS. WHW
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:28 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Lake, Newton | 62 min |
| May 9, 3:52 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.